Minnesota, 2007

Damaging Wind in Minnesota, September 23, 2007

September 23, 2007 · NWS FGF · 1 event in 1 county or zone

A weak cold front passed into northeast North Dakota and extreme northwest Minnesota during the evening of the 23rd. A strong low level jet was located along and just to the east of the surface cold front, where 50 to 55 knots was measured in the 850-925 mb layer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A weak cold front passed into northeast North Dakota and extreme northwest Minnesota during the evening of the 23rd. A strong low level jet was located along and just to the east of the surface cold front, where 50 to 55 knots was measured in the 850-925 mb layer. Warm mid level temperatures kept most convection at bay, but in a thin area right along the boundary (from northwest of Gilby to east of Grafton, ND, to near Lancaster, MN), some weak thunderstorms mixed some of these stronger wind gusts down to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 23, 7:18 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 23, 7:18 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
818 PM CDT SUN SEP 23 2007

.UPDATE...
ZFP AND GRIDDS UPDATED AT 7 PM AS WIND ADV WAS ALLOWED TO EXPIRE.
WITH SUNSET WINDS WILL DIMIMISH SOME AT THE SFC AS ATMOSPHERE
COOLS AND INVERSION DEVELOPS. STILL GOT 45-55KT AT 850-900 MB
LAYER THRU 09Z SO GUSTS OVER 30KTS STILL POSSIBLE ALTHOUGH
SUSTAINED WINDS MORE INTHE 15-20 KT RANGE. ALSO UPDATED SKY COVER
TO BLEND WITH LESS CLOUDS THIS EVE OVER FAR ERN AND SE FCST AREA.

AS FOR SVR WEATHER...SPC JUST ISSUED WATCH 886 VALID THRU 07Z FOR
ECNTRL INTO NE ND AND NW MN. MARGINAL SVR EVENT...VERY WARM AIR
850-500MB LAYER FOR MUCH HAIL....THOUGH VERY STRONG CELLS COULD
ATTAIN HAIL....BUT FZL LEVEL AT 14.5 TO 15.2 KFT JUST EAST OF THE
FRONT THAT IS NR A CANDO-STEELE ND LINE. LINE OF STORMS DEVELOPING
NORTHEAST AHD OF FRONT UP FROM CNTRL SD INTO JMS AREA WILL
CONTINUE TO DEVELOP NORTHEAST TO JUST WEST OF GFK TO NR HCO THRU
THE EVENING AND ACTUALLY 18Z MODELS DOING A DECENT JOB IN SHOWING
THAT AREA BEING THE MAIN THREAT UNTIL 06Z. AFTER THAT MAIN ACTION
SHFTS INTO CANADA. MAIN THREAT MAY WELL BE STRONG WIND GUSTS AS
GOT 50 KTS AT 5000 FT THAT EASILY COULD MIX DOWN. ALREADY A REPORT
OF THAT IN SCNTRL ND. GRIDDS/ZFP UPDATED FOR WATCH.

ALSO RAISED LOWS AND DEW PTS A BIT IN THE JMS-GFK AREA WITH MANY
AREAS STAYING VERY WARM TONIGHT. RECORD HIGHS ESTABLISHED TODAY AT
NWS FGF/GFK AIRPORT AND FARGO HECTOR AIRPORT WITH ALL SITES 91 TO
93.

&&

.PREV DISCUSSION... /ISSUED 214 PM CDT SUN SEP 23 2007/

SHORT TERM...
CHALLENGING FORECAST FOR THE EARLY PART OF THE SHORT TERM
FORECAST. MODELS CONTINUE TO SLOW DOWN THE EVENT FOR TONIGHT INTO
MAINLY MONDAY...WITH MARKEDLY DIFFERENT PCPN FORECASTS. WILL LEAN
MORE TOWARD THE GFS FOR THIS FORECAST.

TONIGHT...WIND SPEEDS CONTINUE TO BE THE MAIN ISSUE EARLY ON.
STILL WAITING TO SEE IF ADVISORY CRITERIA WIND SPEEDS MATERIALIZE
BY MID TO LATE AFTERNOON...WHEN MODEL SOUNDINGS SHOW THE LOW
LEVEL INVERSION MIXING OUT. DEFINITELY WINDY OUT THERE...WITH
SOME HINTS OF HIGHER SPEEDS ACROSS THE SOUTH. THE LOW LEVEL JET
DOES NOT GO AWAY BY 00Z...IF ANYTHING IT CRANKS UP EVEN STRONGER.
HOWEVER...BY 00Z THE LOW LEVEL INVERSION SHOULD START ESTABLISHING
ITSELF AGAIN...KEEPING THE STRONGEST WINDS FROM MIXING DOWN TO THE
SFC. NEXT CHALLENGE IS SEVERE WEATHER POTENTIAL TONIGHT. SPC STILL
HAS A SLIGHT RISK FOR PORTIONS OF CENTRAL AND NORTHEAST ND
TONIGHT. NO QUESTION THERE IS PLENTY OF MOISTURE WORKING ITS WAY
BACK INTO THE FA... WITH >60F SFC DEW POINTS AND AROUND 14C DEW
POINTS AT 850MB (PRECIPITABLE WATER VALUES AROUND 1.5 INCHES).
INSTABILITY ALSO SHOWING UP TOO AS SFC TEMPS RISE TO AROUND RECORD
VALUES LATE THIS AFTERNOON. MAIN QUESTION IS LIFT...WITH 700MB
TEMPS STILL RANGING FROM 10-12C OVER CENTRAL ND WITH A LOT OF
CONVECTIVE INHIBITION. WILL HAVE TO WAIT FOR A KICKER TO GET
THINGS GOING...WHICH COULD BE CONVERGENCE ALONG THE LOW LEVEL JET
OR A PIECE OF VORTICITY EJECTING OUT OF THE TROUGH IN THE WEST.
NOT REALLY IMPRESSED WITH THE STRENGTH OF THE SFC FEATURES...NO
REAL COLD FRONTAL SURGE TO CAUSE TSTM DEVELOPMENT. SREF WOULD PUT
THIS COLD FRONT ALONG A LINE FROM WALHALLA TO KDVL TO NEAR KBIS BY
06Z TONIGHT. THIS AXIS IS PRETTY CLOSE TO SPC SLIGHT RISK AREA. IF
ANYTHING CAN DEVELOP ALONG THIS BOUNDARY THIS EVENING...THERE ARE
SOME HIGH WIND SPEEDS JUST ABOVE THE SFC LAYER THAT COULD EASILY
BE FORCED DOWN. THEREFORE DAMAGING WIND GUSTS MIGHT BE A BIGGER
POTENTIAL THAN HAIL. OVERALL...WILL BE IN A WAITING MODE LIKELY
UNTIL MID EVENING OR SO.

MON/MON NIGHT...WITH THE SLOWER MODEL SOLUTIONS AGAIN...PCPN
CONTINUES TO LOOK DELAYED INTO THIS TIME PERIOD. COULD BE A BIT OF
BREAK DURING THE MORNING HOURS...BUT MODELS SHOW PCPN REDEVELOPING
ALONG THE FRONT (NOW IN THE EASTERN FA) DURING THE AFTERNOON. KEPT
HIGHER PCPN CHANCES IN THE EAST...BUT KEPT SHOWERS FOR THE REST OF
THE AREA TOO. UPPER JET SWINGS OVER THE AREA TO HELP PROVIDE SOME
LIFT.

TUE/WED...WILL STILL HAVE TO KEEP AN EYE ON LOW TEMPS IN THE
NORTHWEST FA MON NIGHT...AS NEXT SFC RIDGE AXIS PUSHES INTO
CENTRAL ND. STILL A WEAK TROUGH PASSAGE ON WED. MOISTURE STILL
LOOKS PRETTY SCANT...BUT WILL LEAVE THE SLIGHT CHANCE OF A SHOWER
AS IS FOR NOW.

LONG TERM (THU-SUN)...
LONG RANGE MODELS IN FAIR AGREEMENT WITH FAST TIMING OF 500MB
FLOW. SEE TROF EXITING CENTRAL U.S. ON THU TO RIDGE FOR FRI TO SW
FLOW FOR SAT AND ANOTHER TROF FOR SUN. WAS ABLE TO KEEP CONTINUITY
OF CURRENT EXTENDED FORECAST PRETTY WELL AS FORECAST REMAINS ON
TRACK...WITH DRY FORECAST CONTINUING UNTIL 500MB TROF AND SURFACE
LOW APPROACH N PLAINS FOR SAT. AS FAR AS TEMPS... NEAR TO SLIGHTLY
ABOVE NORMAL TEMPS EXPECTED TO CONTINUE.

AVIATION...
VFR SKY AND VSBY EXPECTED TO REMAIN THROUGH MUCH OF THE EVENING...
WITH GUSTY WINDS AS WELL. MVFR CIGS EXPECTED TO COME IN ALONG WITH
POTENTIAL TSRA AROUND MIDNIGHT AT KGFK AND AFTER 09Z FOR KFAR AND
KBJI. WINDS EXPECTED TO LOSE GUSTINESS AFTER MIDNIGHT TONIGHT AND
THEN SHIFT TO NW WITH FRONTAL PASSAGE AROUND 12Z IN KGFK AND AFTER
12Z IN KFAR AND KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Sep 23, 5:34 AM CST, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT SUN SEP 23 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
634 AM CDT SUN SEP 23 2007

...SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF EASTERN
NORTH DAKOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND WEST OF
A LANGDON TO VALLEY CITY LINE. THE BEST CHANCE FOR STRONG TO
SEVERE STORMS ACROSS THIS AREA WILL BE DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT...MAINLY WEST OF A FARGO TO BAUDETTE LINE. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
DAY ON MONDAY ACROSS A MAJORITY OF THE REGION...WITH LOCALLY HEAVY
RAINFALL POSSIBLE ACROSS WEST CENTRAL MINNESOTA.

ADDITIONAL THUNDERSTORMS CHANCES EXIST WEDNESDAY NIGHT AND AGAIN
FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 153 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kittson

When
September 23, 9:30 PM CST
Where
Kittson County, 1.14 mi SE of Lancaster
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.860, -96.800

One large poplar tree was knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54772.